Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 5, 2018, 7:16 PM MDT for Washakie County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 7:16 PM MDT (01:16 UTC)
- Expired
- Jul 5, 2018, 9:35 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 107 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3380 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554
WGUS55 KRIW 060116
FFWRIW
WYC043-060415-
/O.NEW.KRIW.FF.W.0015.180706T0116Z-180706T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
716 PM MDT THU JUL 5 2018
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
Central Washakie County in central Wyoming...
* Until 1015 PM MDT.
* At 714 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of central
Washakie County. The locations of greatest concern is in the Joe
Henry Fork and Hawks Nest Fork drainages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4388 10757 4378 10756 4376 10775 4385 10782
4391 10796 4393 10799 4395 10796 4394 10763
$$
212 follow-up statements
693
WGUS75 KRIW 060221
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
821 PM MDT THU JUL 5 2018
WYC043-060415-
/O.CON.KRIW.FF.W.0015.000000T0000Z-180706T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
821 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL WASHAKIE COUNTY...
At 814 PM MDT, Doppler radar continued to indicate thunderstorms
producing heavy rain across central Washakie County. Doppler radar
estimates that between 2 and 3 inches of rain has fallen in the Joe
Henry Fork and Hawks Nest Fork drainages. Both of the drainages flow
into the East Fork of the Nowater Creek.
Another Flash flood warning remains in effect until 1045 PM for
areas along Highway 16 about 10 miles east of Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4388 10757 4378 10756 4376 10775 4385 10782
4391 10796 4393 10799 4395 10796 4394 10763
$$
21437
WGUS75 KRIW 060335
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
935 PM MDT THU JUL 5 2018
WYC043-060343-
/O.CAN.KRIW.FF.W.0015.000000T0000Z-180706T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
935 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING FOR CENTRAL WASHAKIE COUNTY IS
CANCELLED...
The heavy rain has ended and any flood waters are expected to
recede. Please be careful along small streams across central and
eastern Washakie County, as they will continue to run high and swift
in places tonight.
LAT...LON 4388 10757 4378 10756 4376 10775 4385 10782
4391 10796 4393 10799 4395 10796 4394 10763
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:55 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 3:55 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Riverton WY 355 PM MDT Thu Jul 5 2018 .SHORT TERM...(This evening through Friday) Issued at 130 PM MDT Thu Jul 5 2018 Generally unstable conditions this afternoon and evening will continue isolated to scattered thunderstorms over western and central Wyoming. Some stronger storms are possible around the Bighorn Mountains and over Johnson and Natrona counties, where surface-based CAPE values are over 1500 J/kg and lifted indices are less than -4C. During the afternoon hours, the primary threat from the storms will be gusty outflow wind. As the afternoon progresses and into the evening hours, brief heavy rain and small to medium hail will also be a threat. The short term model guidance is suggesting some heavy precipitation rates along the eastern foothills of the Bighorn mountains in Johnson county and northwestern Natrona county. As the convection moves to NE WY this evening, easterly outflow wind will push back into the Wind River and southern Big Horn Basins. Possibility for some low- to mid- level ceilings over Johnson and Natrona counties with this pattern. Skies will clear more after sunrise Friday morning with some partly cloudy conditions in the afternoon, with Friday afternoon having a very slight chance of thunderstorms over the higher terrain, and SW Sweetwater county off the Uinta mountains. Temperatures should warm a few degrees over Thursday with the 700mb temperatures warming by 2-3C. Friday afternoon will also be a bit breezier too over SW WY. .LONG TERM...(Friday night through Thursday) Issued at 130 PM MDT Thu Jul 5 2018 A high pressure ridge with southwest flow aloft over the area will bring generally dry and hot weather conditions Friday night and Saturday. Record to near record high temperatures are expected on Saturday. Some Pacific moisture will move up from the great basin on Sunday supporting isolated showers and thunderstorms mainly over the mountains. Cloud cover and precipitation will cool temperatures slightly on Sunday about 5 degrees. The Pacific moisture will continue to surge north from the great basin with increasing clouds, showers and thunderstorms on Monday and Tuesday with slight cooling continuing. Then the moisture will become more limited with decreasing showers and thunderstorms on Wednesday with mostly dry conditions on Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday afternoon) Issued at 355 PM MDT Thu Jul 5 2018 VFR conditions expected throughout the forecast period (next 24 hours), although brief local MVFR possible under and around stronger thunderstorms this evening. Isolated to scattered showers and thunderstorms are expected through this evening over much of the area. Stronger storms possible over eastern Bighorn Basin, and into Natrona and Johnson counties could produce gusty outflow over 40+ kts brief heavy rain, and small hail. Storms should move northeast and be out of the area by 03-04Z/Fri. Scattered mid-level clouds overnight possible from KCPR-KBYG. Friday to see clearing with breezy SW flow with very isolated thunderstorms. && .FIRE WEATHER... Issued AT 130 PM MDT Thu Jul 5 2018 Isolated to scattered showers and thunderstorms will continue into the evening hours, particularly over central to NE WY. The stronger storms will likely produce outflows over 40 mph along with brief heavy rain and some small hail. Lightning from relatively high-based thunderstorms is also a concern as fuels are drying out more, and some lower elevations fuel in central WY are critical. This evening will likely see easterly outflow across central WY as well, that will possibly push into southern WY. Expect warmer and drier conditions on Friday with only a very slight chance of thunderstorms over the higher terrain, with most lower elevations in the teens for afternoon RH values. Winds will remain below critical values, with some gusty flow up to 25 mph across SW WY. Saturday will continue the very warm and dry conditions, with a weak cool front pushing into northern WY late in the day. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald/Bourque LONG TERM...Baker AVIATION...McDonald/Bourque FIRE WEATHER...McDonald/Bourque
Hazardous weather outlook, Jul 5, 2:10 AM MDT, 17 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 210 AM MDT Thu Jul 5 2018 WYZ001>020-022>030-060815- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 210 AM MDT Thu Jul 5 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms in northern and central Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Saturday...Highs from the mid 90s to low 100s in the lower elevations East of the Divide. Sunday through Wednesday...Isolated thunderstorms, mainly across the north and west. .SPOTTER INFORMATION STATEMENT... Spotter activation are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, Jul 5, 5:41 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Riverton WY 541 PM MDT THU JUL 5 2018 WYZ002-003-005-007-060045- Owl Creek and Bridger Mountains-Cody Foothills-Southwest Big Horn Basin-Absaroka Mountains- 541 PM MDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS AND SOUTHEASTERN PARK COUNTIES UNTIL 645 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorms across the southern Absaroka mountains generally south of Meeteetse, and west of Grass Creek. These thunderstorms are moving north at 10 to 20 mph. Very heavy rainfall, dime size hail and winds in excess of 40 mph are possible with these storms. Locations impacted by this storm include Sunshine Reservoir and Grass Creek, and Meeteetse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4369 10883 4402 10934 4431 10889 4398 10849 TIME...MOT...LOC 2337Z 201DEG 19KT 4393 10900 21
Special weather statement, Jul 5, 6:16 PM MDT, 1 hour before
Special Weather Statement National Weather Service Riverton WY 616 PM MDT THU JUL 5 2018 WYZ011-020-060100- Southeast Johnson County-Natrona County Lower Elevations- 616 PM MDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND NORTH CENTRAL NATRONA COUNTIES UNTIL 700 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Midwest moving north at 40 mph. One-half inch diameter hail, brief heavy rain, and wind gusts of 30 to 40 mph will be possible with this storm. This strong thunderstorm will be near... Linch around 630 PM MDT. Sussex around 640 PM MDT. Fort Reno Historical Site around 650 PM MDT. LAT...LON 4339 10625 4342 10659 4397 10655 4393 10604 TIME...MOT...LOC 0014Z 187DEG 35KT 4350 10638 CNJ
Special weather statement, Jul 5, 6:19 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
619 PM MDT THU JUL 5 2018
WYZ007-009-020-060045-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
619 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
645 PM MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hiland moving north at 15 mph.
Hail up to one-half inch diameter, wind gusts around 40 mph, and
brief heavy rain will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Natrona County, including the following locations... Arminto.
LAT...LON 4316 10718 4318 10738 4344 10740 4344 10738
4343 10737 4343 10728 4345 10726 4345 10702
TIME...MOT...LOC 0018Z 201DEG 13KT 4326 10729
CNJSpecial weather statement, Jul 5, 6:35 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Riverton WY 635 PM MDT THU JUL 5 2018 WYZ006-008-060115- Southeast Big Horn Basin-Bighorn Mountains West- 635 PM MDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY UNTIL 715 PM MDT... At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Ten Sleep, moving northeast at 30 mph. Hail up to one-half inch diameter, brief heavy rain, and winds gusts of 30 to 40 mph will be possible with this storm. This strong thunderstorm will be near... Ten Sleep around 705 PM MDT. Tensleep Canyon around 710 PM MDT. Other locations impacted by this storm include Wigwam Fish Rearing Station and State Highway 434 around Ten Sleep. LAT...LON 4374 10756 4385 10788 4413 10767 4412 10723 TIME...MOT...LOC 0033Z 213DEG 27KT 4386 10765 CNJ
Special weather statement, Jul 5, 6:41 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
641 PM MDT THU JUL 5 2018
WYZ006>009-060115-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Bighorn
Mountains Southeast-Bighorn Mountains West-
641 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 715 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Pass, or 35 miles northeast of Shoshoni, moving northeast
at 35 mph.
Very heavy rainfall, dime size hail and wind gusts up to 50 mph will
be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Natrona and southeastern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4335 10747 4338 10753 4347 10758 4368 10758
4368 10735 4356 10712
TIME...MOT...LOC 0040Z 218DEG 30KT 4347 10748
21Special weather statement, Jul 5, 6:45 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
645 PM MDT THU JUL 5 2018
WYZ011-060130-
Southeast Johnson County-
645 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, or 10 miles southwest of Kaycee, moving northeast
at 20 mph.
Hail up to one-half inch diameter, wind gusts of 35 to 45 mph, and
brief heavy rain will be possible with this storm.
This strong thunderstorm will be near...
Kaycee around 720 PM MDT.
Other impacted locations include TTT Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10655 4349 10682 4350 10684 4351 10688
4354 10688 4354 10690 4355 10691 4371 10684
4371 10683 4373 10683 4398 10672 4395 10630
TIME...MOT...LOC 0044Z 225DEG 17KT 4359 10677
CNJThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:16 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Jul 5, 6:19 PM MDT | Special Weather Statement | RIW | Natrona | 26 min |
| Jul 5, 6:35 PM MDT | Special Weather Statement | RIW | Washakie | 40 min |
| Jul 5, 6:37 PM MDT | Areal Flood Advisory | RIW | Hot Springs, Park | 109 min |
| Jul 5, 6:41 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
| Jul 5, 6:45 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 5, 7:08 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 37 min |
| Jul 5, 7:25 PM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| Jul 5, 7:31 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Jul 5, 7:42 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 25 min |
| Jul 5, 7:43 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
| Jul 5, 7:47 PM MDT | Flash Flood Warning | RIW | Washakie | 105 min |
| Jul 5, 7:55 PM MDT | Special Weather Statement | RIW | Washakie | 50 min |
| Jul 5, 9:03 PM MDT | Special Weather Statement | RIW | Lincoln | 42 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.